Case Examples

Mechanistic Drug-Drug Interactions

Simvastatin/CYP3A4 inhibitors

Simvastatin is an HMG-CoA reductase inhibitor prescribed, along with diet changes, to lower high cholesterol and triglyceride levels in the blood. It is known that increased plasma concentrations of simvastatin can lead to myopathy (muscle pain or weakness) and rhabdomyolysis (rapid breakdown of muscle tissue).

One of the major mechanisms of simvastatin metabolism is through Cytochrome P-450 (CYP) 3A4. Drugs such as ketoconazole and ritonavir are strong inhibitors of the CYP3A4 enzyme. If a patient takes a strong CYP3A4 inhibitor concomitantly with simvastatin, the metabolism of simvastatin is inhibited and plasma levels of simvastatin and its active metabolite increase significantly, putting the patient at high risk for myopathy and rhabdomyolysis.

Given this danger, the FDA has contraindicated the concomitant use of simvastatin with any drug known to be a strong inhibitor of CYP3A4.

Terfenadine/CYP3A4 inhibitors

Terfenadine is an antihistamine that was used for treatment of allergies. Soon after administration, terfenadine is almost completely metabolized to its active metabolite, fexofenadine, by CYP3A4. It is known that terfenadine has cardiotoxic properties, while fexofenadine does not.

While the rapid conversion of terfenadine to fexofenadine usually resulted in a safe and effective drug, this conversion was significantly slowed or stopped in patients taking inhibitors of CYP3A4 or drinking grapefruit juice. This caused prolongation of the QT interval and led to cardiac arrhythmias such as Torsades de Pointe, which can be fatal.

As such, terfenadine has since been withdrawn from the market.

Digoxin/P-gp inhibitors

The P-glycoprotein (P-gp) transporter is an efflux pump that drives drugs and other xenobiotics out of cells such as the enterocytes lining the lumen of the intestine. It also facilitates transport of drugs out of the bloodstream and into the urine and bile in the kidneys and liver, respectively.

P-gp can be inhibited by drugs such as quinidine, leading to its inactivation. When P-gp is blocked by quinidine, the mechanism by which substrates, such as digoxin, move from the enterocytes back into the lumen of the intestine is inhibited, allowing more digoxin to cross through the enterocyte into the bloodstream. Inhibition of P-gp also leads to reduced clearance of digoxin into the urine. Together, these phenomena lead to increased concentrations of digoxin in the plasma.

Digoxin is a narrow therapeutic index drug wherein small changes in plasma concentration can quickly lead to toxicity, and the increase of digoxin in the plasma due to inhibition of P-gp can become dangerous very quickly. Potential risks include cardiac arrhythmias such as first-, second-, and third-degree heart block, atrial tachycardia, ventricular tachycardia, and ventricular fibrillation. Thus, close monitoring of patients known to be taking digoxin and an inhibitor of P-gp are imperative.

Drug-Disease Interactions

Metformin/Renal Impairment

Metformin is a commonly used drug to treat Type 2 diabetes. Plasma levels of greater than 5 g/mL have been associated with a rare condition called lactic acidosis, a buildup of lactic acid in the blood, which is fatal in approximately 50% of cases. The mechanism of elimination of metformin is excretion of the unchanged drug via the kidneys

Patients with kidney impairment have a reduced ability to excrete metformin, leading to increased levels of the drug in the plasma and putting them at higher risk for side effects such as lactic acidosis. Thus, metformin administration to patients with certain levels of kidney impairment is contraindicated.

Pharmacogenomic Interactions

Abacavir/HLA mutation

Abacavir is a nucleoside analog, which inhibits human immunodeficiency virus (HIV-1) reverse transcriptase and is used in combination with other drugs to treat HIV-1 infection. It has been reported that some patients have severe and sometimes fatal hypersensitivity reactions to abacavir.

As these reactions were being investigated, it was noted that patients carrying the HLA-B*5701 allele are at a significantly higher risk for a hypersensitivity reaction. Though not all patients that have hypersensitivity reactions carry the HLA-B*5701 allele, the risk is great enough in the subpopulation of patients with the allele that administration of abacavir to patients with the HLA-B*5701 allele is contraindicated, and all patients should be screened for the presence of the allele prior to administration.